To the Editor: The antibiotic Ceftin is cefuroxime axetil (1); the axetil is converted to acetaldehyde (1). I recently encountered the following disulfiram reaction.
A patient receiving Antabuse (disulfiram) (125 mg in the morning for the prior 18 months) with generally good compliance was given Ceftin (cefuroxime) and, within 1 hour after the first oral dose (250 mg at 6 p.m.), developed nausea, vomiting, and stomach cramps. These symptoms lasted 8 to 9 hours; the patient did not take another dose of the Ceftin (he was not rechallenged).
This reaction was presumably caused by the accumulation of acetaldehyde (alcohol is converted to acetaldehyde; disulfiram blocks the conversion of acetaldehyde to acetate, and a disulfiram reaction is caused by increased acetaldehyde levels). Odyssey Pharmaceuticals (makers of Antabuse) had no reports of an interaction between Ceftin and Antabuse, but very small amounts of alcohol can cause a disulfiram reaction, so it might be assumed that even smaller amounts of acetaldehyde can do the same.
1.Manufacturer’s approved labeling for Ceftin, in Physicians’ Desk Reference. Montvale, NJ, Thomson PDR, 2006, pp 1369–1373
Reprints are not available; however, Letters to the Editor can be downloaded at http://ajp.psychiatryonline.org.